Police are investigating if the deaths of six people from Class A drugs over three days in the same area are linked.
Essex Police were already looking at the circumstances around five deaths in the area when they identified a sixth person who died in a "drug-related" incident on Sunday.
All the people who have died so far were found in the south Essex area. They are three men and three women.
Tests are ongoing to identify exactly what substances were involved.
Chief Superintendent Kevin Baldwin said: "At this stage we believe these incidents are contained to the south of the county but part of our enquiries is to see whether other parts of Essex are affected.
"We believe the deaths are linked to the taking of Class A drugs and are carrying out tests to establish exactly what the substance or substances involved are.
"Until we have the results of those tests we're not going to speculate about what's involved or how it was taken.
"Our message is clear though - if you are considering taking Class A drugs, please don't."
Deaths being investigated:
Public Health England has advised drug users to not use substances alone and to test a small amount first.
It said: "They need to look out for each other and be alert to any signs of an overdose, such as lack of consciousness, shallow or no breathing, 'snoring', and blueing of the lips and fingertips.
"They should immediately call for an ambulance and use any available naloxone if someone overdoses on opioids.
"We strongly advise all dependent drug users to get support from local drug services."
Anyone with information about the deaths has been urged to call 101 or Crimestoppers anonymously on 0800 555 111.